The Bottom Line: HIV-associated cryptococcal immune reconstitution inflammatory syndrome (CM-IRIS) occurs in two forms: classical or ‘paradoxical’ IRIS in patients diagnosed with cryptococcal disease before starting antiretroviral therapy (ART), who initially improve on antifungal therapy, but then deteriorate or develop new clinical manifestations as a result of ART-mediated immune restoration; and ‘unmasking IRIS’ in patients who present with a first episode of cryptococcal disease after starting ART. Immune restoration in these cases exacerbates the clinical symptoms and signs, triggering presentation of patients with previously subclinical but active cryptococcal infection.
Summary: Risk factors for paradoxical CM-IRIS are a high organism or antigen load at baseline and at ART initiation, a low inflammatory response and CD4 cell count at baseline, and rapid immune restoration. Rapidly fungicidal induction therapy, optimal ART timing (at 2–4 weeks in the context of amphotericin B induction), and early recognition and management of paradoxical CM-IRIS should reduce overall mortality. Unmasking CM-IRIS is preventable through screening for cryptococcal antigen prior to ART and preemptive antifungal treatment for those testing positive, although prospective studies are needed.
For additional reading on Cryptococcosis, see this recent review article published in Infectious Disease Clinics of North America.
References: Longley N, Harrison TS, Jarvis JN. “Cryptococcal immune reconstitution inflammatory syndrome.” Current Opinion in Infectious Diseases 2013; 26(1): 26-34.
Maziarz EK, Perfect JR. “Cryptococcosis.” Infectious Disease Clinics of North America 2016; 30(1): 179-206.
The Bottom Line: In a 2010 study analyzing 71 Crytococcus gattii strands, it was found that all strains of C. gattii manifested heteroresistance, with a level of heteroresistance to fluconazole (LHF) that ranged between 4ug/ml and 32 ug/ml. A considerably higher proportion of the C. gattii strains (86%) than Cryptococcus neoformans strains (46%) exhibited LHFs that were > 16ug/ml.
Summary: Cryptococcosis is caused by two species, Cryptococcus neoformans and Cryptococcus gattii; fluconazole (FLC), a triazole, is widely used for the treatment of cryptococcosis regardless of the causative species. The strains with high LHFs were more virulent in mice and more resistant to xenobiotics that are unrelated to fluconazole, as reported for C. neoformans. However, the degree of resistance to xenobiotics in the C. gattii strains with high LHFs was significantly higher than that for the strains of C. neoformans with high LHFs.
Reference: Varma A. and Kwon-Chung KJ. “Heteroresistance of Cryptococcus gattii to fluconazole.” Antimicrobial Agents and Chemotherapy 2010; 54(6): 2303-2311.
The Bottom Line: Idiopathic CD4 lymphocytopenia (ICL) is a rare non–HIV-related syndrome with unclear natural history and prognosis. In spite of the serious complications ICL has on the patients’ quality of life, data on clinical, etiopathological and therapeutic behavior for ICL are very limited.
Summary: ICL is a hematologic condition of increasing importance due to its diverse clinical and pathological spectrum. Molecular studies have shown the presence of mutations involved in lymphocyte development as potential factors that may contribute to ICL occurrence. ICL patients could present either with common infections or really serious malignant conditions. The role of cytokines, especially interleukin-2, has emerged as one of the main possible mechanisms involved in clinical and pathological behavior of ICL. The main therapeutic approaches are controlling life-threatening infections and underlying disorders along with efforts to cure ICL through rising CD4⁺ cell counts using cytokine interventions and transplantation.
References: Gholamin M., Bazi A., Abbaszadegan MR. “Idiopathic lymphocytopenia.” Current Opinion in Hematology 2015; 22(1): 46-52.
Zonios DI., et al. “Idiopathic CD4+ lymphocytopenia: natural history and prognostic factors.” Blood 2008; 112(2): 287-294.
The concept of overlap syndromes implies the occurrence of two or more well-defined connective tissue diseases in the same patient. OSs are not frequent, and their descriptions in the literature are limited to a few case reports and case series.
Iaccarino, L., Gatto, M., Bettio, S., Caso, F., Rampudda, M., Zen, M., . . . Doria, A. (n.d.). Overlap connective tissue disease syndromes. Autoimmunity Reviews., 12(3), 363-373.
Overlap Syndromes have been defined as entities satisfying classification criteria of at least two connective tissue diseases occurring at the same or at different times in the same patient. Connective tissue diseases include systemic lupus erythematosus, rheumatoid arthritis, systemic sclerosis, polymyositis/dermatomyositis, and Sjögren syndrome. Every combination between these disorders has been reported. In some overlap syndromes a specific autoantibody has been identified, supporting the hypothesis that these syndromes are not a mere association of two or more connective tissue diseases in the same patient, but a well-defined clinical entity with specific clinical characteristics
Posted in VA
The Bottom Line: Twenty percent of patients treated with lithium develop nephrogenic diabetes insipidus (NDI), a disorder in which the kidney is unable to concentrate urine (Kortenoven et al, 2012). Indomethacin (and controlled volume reduction if continued high urine output), while observing renal function, appears the emergency treatment of choice for serious complications of nephrogenic diabetes insipidus (Lam & Kjellstrand, 1997).
Summary: Kortenoeven et al (2012) note that inhibition of COX by indomethacin, leading to reduced PGE2 and PGF2α levels, or dexamethasone-induced downregulation of COX-2 both increased AQP2 abundance, while PGE2 addition reduced AQP2 abundance. Lithium did not change the prostaglandin levels, and indomethacin and dexamethasone did not prevent lithium-induced AQP2 downregulation.
For further reading and reference, a 1989 case study in Archives of Internal Medicine found that “a single dose of indomethacin resulted in a dramatic decrease in urine volume and increase in urine osmolality that persisted for several hours, and was independent of renal hemodynamic changes. Subsequently, the patient experienced a sustained, favorable effect on her polyuria during long-term (3 months) indomethacin therapy without a deleterious effect on her renal function. Indomethacin may be a useful therapeutic tool for the amelioration of lithium-induced NDI” (p.1123).
References: Allen, HM, et al. “Indomethacin in the treatment of lithium-induced nephrogenic diabetes insipidus.” Archives of Internal Medicine 1989; 149(5):1123-1126.
Kortenoven et al. “Lithium reduces aquaporin-2 transcription independent of prostaglandins.” American Journal of Physiology Cell Physiology 2012; 302(1):C131-C140.
Lam, SS & Kjellstrand, C. “Emergency treatment of lithium-induced diabetes insipidus with nonsteroidal anti-inflammatory drugs.” Renal Failure 1997; 19(1): 183-188.
The Bottom Line: The normal BUN:Cr ratio is 10-15:1. If the ratio is 20:1 or higher, prerenal azotemia is likely to be present. In relation to upper GI bleeding, a ratio greater than 36 has a sensitivity of 90% and specificity of 27%.
Summary: If either the creatinine or BUN concentrations are above the upper limit of the reference interval, it is advised that the BUN to creatinine ratio (BUN/Cr) be calculated. The normal BUN/Cr ratio is between 10:1 and 20:1. The ratio is helpful in determining the cause of renal impairment.
References: Ernst AA, Haynes ML, Nick TG, Weiss SJ. “Usefulness of the blood urea nitrogen/creatinine ratio in gastrointestinal bleeding.” American Journal of Emergency Medicine 1999 Jan; 17(1):70-72.
Feinfeld DA, Bargouthi H, Niaz Q, Carvounis CP. “Massive and disproportionate elevation of blood urea nitrogen in acute azotemia.” International Urology and Nephrology 2002; 34(1):143-145.
Winter WE. The Kidney. In: Laposata M. eds. Laboratory Medicine: The Diagnosis of Disease in the Clinical Laboratory. New York, NY: McGraw-Hill; 2014
The Bottom Line: Two articles were cited in the case presented by Dr. Michael Durando. The full text are linked below.
DeMichele, J., Rezaizadeh, H., Goldstein, J.I. “Sulfasalazine crystalluria-induced anuric renal failure.” Clinical Gastroenterology and Hepatology 2012 Feb; 10(2):A32.
Dwarakanath, A.D., Michael, J., Allan, R.N. “Sulphasalazine induced renal failure.” Gut 1992 July; 33(7): 1006-1007.